I am confused as to why my GP has told me to stop taking B12... was diagnosed as hyphothyroid around 14 years ago. What is the problem with B12.? I thought hypothyroidism benefited by it. I sleep on average for 2-3 hrs per night and have no energy, anxious and memory loss., convinced I have dementia. Specialists tell me I'm normal. Took 75mcg thyroxine for years, Doc told me to reduce to 50mcg and immediately the weight soared and felt cold and shivery. When on 50 feel cold, when on 75 burning up and perspiring profusely. I feel anything but normal. 71yrs old. Any advice please?

14 Replies

  • Your doctor is just ignorant, that's all. They Don't do nutrition in med school.

    About that B12... did you have B12 tested before starting to take it? If not, why did you start taking it? Are you taking it correctly and the right amount, that's the question.

    Are you taking sublingual methylcobalamin? And are you taking a B complex with it to balance the Bs? No point in taking it if it's cyanocobalamin, if it's not enough, or without the B complex.

    B12 is necessary for many reasons, one of them being that it helps the body use thyroid hormones. If it's low, you will get hypo like symptoms. If it's too low, you could cause irrepairable neurological damage. But you need to know how much to take. And, if it's very, very low, you could have pernicious anemia, and should get tested for that. I Don't suppose that's what your doctor had in mind, but that's the way it is. lol

    To get tested now, you would have to come of the B12 for a couple of months, or the results would be skewed.

    Do you have a copy of your thyroid labs? It is your legal right to have one. Ask you doctor and post them here, and we will be able to help you better. I expect he lowered your dose because your TSH was low, but that's the wrong thing to do entirely!

    So, advice N° 1 : get copies of your labs. :)

  • thanks so much. No, nobody advised me to take B12. I had read that it was good for nerves and lack of energy so I purchased it from a Health Food Shop. My GP decided I have GAD (generalised anxiety disorder) and has been trying to push antidepressants on to me for years and I refused to go on them again. I haven't taken the B12 for a few weeks so will wait for a couple of months and get tested again as per your advice.

    In Australia they don't give out printouts of results unless requested so will try. Cheers.

  • Well, they Don't in the UK, either! lol They'd much rather keep patients in the dark, and servile. But, in the UK, it is a legal right to have one - whether the doctor likes it or not. I Don't know about in Australia. I didn't realise you lived there.

    Wise decision about the B12.

    Generalised Anxiety Disorder! Pft! They make it up as they go along! Anxiety is a symptom of something. It's supposed to be his job to find out what. But it's so much easier to just stick a label on it and forget it. Lots of hypos have bad anxiety, but it can be a symptom of other things, such as low cortisol, high cortisol, hyperthyroidism, low B12, etc. These should be eliminated one at a time, starting with the hypo and B12. :)

  • from my personal experience, stopping all manner of antidepressant type meds that are given to 'fix' the brain do more to increase the Neuro problems, note I say 'neuro' not psycho!

    Best thing I did for me was stop taking all of them! My brain was the only thing telling me to keep taking the Levothyroxine, my body felt better for it as well once the liver had de toxed itself!

    I'm not medically qualified - have got Hashimotos, For the rest, listen to to what the others have said re results, and the vits!

  • Hi SAMBS, I'm not a doctor either but a REAL doctor told me that antidepressants eventually CHANGE BRAIN CHEMISTRY. This is not desirable and that's why they are so difficult to stop. They can be taken for a very short term to get over a crisis but I'm sure the drug companies don't mind if you take them FOREVER.

  • hi Helouise, yes I found that out for myself, after some improvement from some of the neural effects of brain injury, before I saw a new doctor, who decided I was depressed and initially started prescribing for some of the more physical effects of BI, only the 1st one helped with balance issues. the others definitely got to my brain, which I took myself off them. 3 different types at different times of day had eventually been prescribed because other health issues cropped up and some neurotransmitters stopped working better again.

    The single med for a specific neurally transmitted problem, or real 'depression' has its place in medicine. Prozac worked for me 20+ odd yrs ago replacing the lost seratonin just after a lot of work related problems, our own business. The wider problem is that they are classified as anti-depressants, and we the public take them because of stress, personal problems or whatever reason. I'm pleased to see so many write they are NOT depressed, they are frustrated as I was, less so now, less so now, but like me, want proper health investigations first, not just sent away with box of pills.

  • I hope others take heed of that, SAMBS. I'm afraid the pill is the answer for too many people but then, what else do doctors offer? Solutions take too much time.

    So glad you are a survivor.

  • Haras, I can't imagine why your GP wants you to stop B12. It's a water soluble vitamin which can't be overdosed as excess is excreted in urine. If 50mcg Levotyroxine is too little, and 75mcg too much, perhaps you could try 50mcg/75mcg alternate days.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you Clutter... I have been toying with the idea of alternating but wasn't sure if it was safe to do so.. will give it a go and get back to you to let you know the result. Great to have input from so many people who obviously know a lot more than GP's. (or the GPs I have been seeing).

  • Hi, just wanted to say, i live in Australia too and i get all my results of any tests i have done.Just ask for them, as you have a right to them.Just be firm when asking for them. As it is true some doctors do not like giving them out.Also another thing you could try for your thyroid if you still have trouble with 75mcg on alternate days,try taking 62.5mcg every day.To do that you will need to take one 50mcg and half a 25mcg tablet every day, if the doctor will order them for you.I have been hypothyroid for 40 years and i have had to do that sometimes.I am very sensitive to fluctuations in my dosage and do better when i take a steady dose every day.I don,t know if that will help you, but it's just another idea for you.I hope you find the right dose soon for you.Good luck.

  • Hi, lina61

    thanks so much for your input. I will try to do as you say. I'm not feeling toooo bad right now other than feeling extremely tired. I had 3 naps yesterday afternoon and crashed each time... I never ever get more than 3hrs sleep at night so am hoping that will improve.

    I will take your advice and try the 62.5mcg and will let you know how it goes and will be more assertive with my GP in future.

    Are you in the eastern states? I'm in WA but moving east next year. Cheers,


  • Hi haras, i am glad you are feeling slightly better.I live in WA too.Hope you keep on improving.

  • sorry to read that haras, are you on other meds as well?

  • Hi SAMBS. Thanks for your interest. No, do not take any other meds beside by Thyroxine but do take many supplements.

You may also like...